MDJunction - People Helping People
 
Ask a Question
06/03/2011 05:03 PM

Can a mood stabilizer really help with insomnia

blj713
blj713  
Posts: 556
Member

Hi all,

I'm going on my I think 6th week (feels like forever) of hypomania and it's really driving me crazy, especially the insomnia. I'm only on the second week of my new meds, Topamax, and am trying to bite the bullet and not ask the pdoc for an adjustment to my sleep meds to see if the topamax has any effect on my hypomania and makes my insomnia go away. It's gotten to the point now where I'm only sleeping every other night. One night no sleep at all and the next night 10 to 13 hours. I'm so exhausted and sleep deprived and my short term memory is for sh@#%, even though I get a lot of sleep on the night in between it doesn't seem to be enough to make up for the loss in between. I'm not sure if Topamax takes 4 to 6 weeks to kick in or 6 to 8 weeks to kick in but either way, is there any chance that it's going to help my insomnia? Or is it possible that I just have insomnia in addition to BP2? The reason I ask this is because I've had insomnia since the onset of my PTSD 11 years ago and it never went away I've never been able to sleep without sleep meds. I'm guessing the hypmania has caused me to not sleep while being on the sleep meds, but it's not like I could sleep without them when I'm not hypomanic. I hope I'm making sense, I'm so sleep deprived I may not be, sorry. Anyway what I wonder is has anyone else suffered from insomnia specifically because of their hypomania and gotten relief from their mood stabilizer?

Reply

06/03/2011 06:58 PM
mem5462

My pdoc told me to call right away if I couldn't sleep. I guess it will make me really hypomanic and not a good thing for anyone.

There other anticonvulsant or lithium.


06/03/2011 07:04 PM
dizzyb
dizzyb  
Posts: 4328
VIP Member

I have battled with insomnia most of my adult life. A mood stabiliser that helped me is Depakene. Yes, it has other side effects but it does help with sleep. There may be others but that's all I can think of for now. The way you are sleeping is NOT ok, please address it with your pdoc urgently. I hope that you find the magic mix soon !

06/03/2011 07:25 PM
blj713
blj713  
Posts: 556
Member

No I guess you misunderstand what I'm asking, because I was too sleep deprived to explain properly. I am on seroquel a low dose for my insomnia, not to treat my bipolar. It has worked fine until I became hypomanic. I have never been on a medication to treat my bipolar as I have only been diagnosed with bipolar a month an a half ago. I have had Bipolar II most of my life, just never been diagnosed, was diagnosed with depression instead. So this is the very first time I am taking a bipolar med, a mood stabilizer, topamax. But I've only been on it for two weeks. Too early for it to have kicked in. What I'm wanting to know is does this type of medicine, mood stabilizers, treat the insominia of hypomania? Meaning if this does work when it kicks in wil it fix my insomnia?

Post edited by: blj713, at: 06/03/2011 07:30 PM


06/03/2011 08:25 PM
Catbaloo
CatbalooPosts: 6809
VIP Member

In my experience, the meds do not fix my insomnia. I have to take more seroquel to sleep right now because my body is trying to go into hypomania. My pdoc upped my seroquel for now. We can do that because I'm only taking it for my insomnia.

Please talk to your pdoc. You have to sleep regularly to be healthy. Trust me on this, please. I've been an insomniac for my entire life and it made me feel horrible. It also makes both depression and mania worse. Honestly. Tell your pdoc what's going on, please. A little more seroquel may be all you need, or you may need something else. Only your pdoc can tell you that.


06/03/2011 08:37 PM
Joy75
Joy75  
Posts: 16593
Group Leader
I'm an Advocate

I don't think you will get relief from Topamax. I take Abilify, an anti-psychotic for my hypo-mania. Seroquel should work, but in a higher dose. I would call your psychiatrist right away because no sleep is not good for bipolar people. I hope you can get some relief soon. We are here for you.

06/03/2011 09:01 PM
blj713
blj713  
Posts: 556
Member

I see now, yes that is what I was wondering, whether or not the mood stabalizer was supposed to fix the insomnia since the hypomania is what disturbed or I should say stopped my sleep meds from working, which had previously been working. So I will talk to my pdoc on Monday. Thanks Cat and Joy for responding that was the info I was looking for.

On the down side, I can't take a higher dose of seroquel as that can cause weight gain and I am at a weight that to take a weight gaining meds could put me at risk for diabetes. I can't take Trazadone, another known very good med for insomnia, I know because it worked for me for 8 wonderful years and then stopped working. So my pdoc will have to find something else and I recall when after we tried one other med that didn't work right before landing on Seroquel that she implied Seroquel was the end of the line. So that's discouraging I hope she's wrong, there must be something out there for me. Then of course the other thing is that I was such a big dummy to wait till Friday night to quetion this. I do have a message on my pdoc's voicemail. I saw my therapist today. Too bad he didn't have the sense to mention to me that I should have talked to my pdoc today, but he's not a med person, though he does have a doctorate's degree so you'd think it might have occured to him Smile Oh well, you'd think my sleep deprived brain would have been reminder enough to me. Smile I'll just have to wait till Monday and hope by some miracle my pdoc has some idea of somthing to try.

Got any ideas of some names of meds to treat insomnia, have tried Ambien and other addictive types that are advertised on Tv and none of those ever worked. I'm talking about the types that aren't advertised as sleep meds like Trazadone and Seroquel, those are the only two I know of cause I've taken them. Anyone know of any others that aren't weight gainers that I can maybe suggest to my pdoc. Thanks.


06/03/2011 09:15 PM
Catbaloo
CatbalooPosts: 6809
VIP Member

My experience with Seroquel is that it makes me hungry after I take it. I think that's why people gain weight on it. I think if you took it and didn't eat afterwards you might be okay. I keep carrot sticks on hand and so far I haven't gained any weight. I packed it on with Depakote, though. Yowza! I've actually lost quite a big of weight even while taking the Seroquel, although I do notice a desire to eat about an hour after I take it. Hence the carrot sticks. Smile

Your pdoc will know the answers.


06/03/2011 09:26 PM
blj713
blj713  
Posts: 556
Member

I'm afraid that a medicine that made me hungry would be dangerous for me in gaining weight. I'm not much one for carrot sticks. I can curb myself from over eating for the most part but not if I'm hungry and at my current weight any further weight gain puts me at risk for diabetes. I was thin my whole life until I turned 40 and then due to my thyroid being unstable for a whole year and a weight gaining medicine at the same time that I took that same year I put on weight and then because of my PTSD and severe depression was so inactive I never took it off. So while I've remained stable and not gained further weight in 10 years I can't afford to put on more. So I've informed my pdoc that I just won't take anything that causes weight gain, or hunger for that matter lol and she agrees with me.

I'm sure you're right, I'm hoping she wasn't really serious when she said we were at the end of the line for sleep meds, but she sure sounded serious.


06/04/2011 03:23 AM
InvisibleMe
InvisibleMe  
Posts: 3203
Senior Member

Topomax is not much of a mood stabilizer even though it's categorized under the same antiseizure meds. It will help you to lose weight possibly, but that's about all it does. It made me confused on it, too, and I had terrible short-term memory problems. It's a shame that Trazadone doesn't work for you any more. I've heard it work for about 6-8 years then not work any more. I just started taking it. Before that I had taken Ambien, Sonota, Klonopin, Xanax, etc, but they all stopped working. My doctor told me if Trazadone didn't work, then we would have to try Seroquel. He didn't mention any other options. It sounds like you're hypomanic, though. Geodon is an atypical antipsycotic that can cause some sleepiness (not as much as seroquel) and it's weight neutral. You might want to consider that. If you can get a handle on the hypomania, your insomnia might go away for the most part. Good luck hon.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved